Alert archive / North Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 30, NWS Bismarck, ND

July 19, 2011Billings County, Golden Valley County, Slope County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 19, 2011, 5:54 PM MDT for Billings County, Golden Valley County, Slope County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2011, 5:54 PM MDT (23:54 UTC)
Expired
Jul 19, 2011, 10:00 PM MDT
In force
4 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Billings County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 210 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4334 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WGUS53 KBIS 192354
FFWBIS
NDC007-033-087-200600-
/O.NEW.KBIS.FF.W.0030.110719T2354Z-110720T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM MDT TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTH CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHEASTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL MIDNIGHT MDT WEDNESDAY

* AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL 10 TO 15 MILES
  EAST SOUTHEAST OF GOLVA. DOPPLER RADAR ESTIMATES OF 3 TO 5 INCHES
  OF RAINFALL IN THE PAST 2 HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF NORTH CENTRAL SLOPE...SOUTH CENTRAL BILLINGS AND SOUTHEASTERN
  GOLDEN VALLEY COUNTIES...INCLUDING THE ALPHA AND THREE V CROSSING
  AREAS. THIS RAIN WILL ALSO DRAIN INTO THE LITTLE MISSOURI RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4683 10323 4652 10325 4651 10392 4682 10392

$$

ABELING
1 follow-up statement
690 
WGUS73 KBIS 200400
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1100 PM CDT TUE JUL 19 2011

NDC007-033-087-200413-
/O.CAN.KBIS.FF.W.0030.000000T0000Z-110720T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-
1000 PM MDT TUE JUL 19 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL
SLOPE...SOUTHEASTERN GOLDEN VALLEY AND SOUTH CENTRAL BILLINGS 
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

PLEASE REFER TO THAT PRODUCT FOR DETAILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT AND TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4683 10323 4652 10325 4651 10392 4682 10392

$$

HEINERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:17 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 19, 2:17 PM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
317 PM CDT TUE JUL 19 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
SEVERAL CONCERNS TONIGHT. EXCESSIVE HEAT CONTINUES TO BE A STRONG
THREAT LATE THIS AFTERNOON AND EVENING. WITH DEW POINTS INTO THE
LOWER 80S SOUTH CENTRAL AND AFTERNOON TEMPS MID 90S...HEAT INDEXES
THIS EVENING WILL BE AS HIGH AS 120 DEGREES. THE EXCESSIVE HEAT
ALSO CAPPING THE ATMOSPHERE THAT IS SLOWLY ERODING ACROSS THE WEST
WHERE ELEVATED CONVECTION HAS BEEN SEEN ON RADAR. BUT STEEP LOW
AND MID LEVEL LAPSE RATES ARE NOW ENTERING WESTERN NORTH DAKOTA
AND THIS SHOULD ERODE THE CAP AND POTENTIALLY RELEASE THE STRONG
INSTABILITY. CURRENT THINKING IS THE CAP WILL REMAIN IN PLACE
ACROSS THE SOUTH CENTRAL WITH THE WEST AND NORTH CENTRAL THE MOST
LIKELY PLACE FOR SEVERE WEATHER. A LINE OF STORMS MAY GET GOING
ALONG THE COLD FRONT ACROSS EASTERN MONTANA AND MOVE INTO WESTERN
NORTH DAKOTA THIS EVENING. IF LINES OF THUNDERSTORMS FORM INSTEAD
OF AN ISOLATED SUPER CELL...THEN DAMAGING WINDS/HAIL WOULD BE THE
MORE LIKELY MODE.

ON WEDNESDAY...AS THE FRONT SWEEPS THROUGH...MODEL SOUNDINGS SHOW
40 TO 45 KTS AT THE TOP OF THE MIXED LAYER ACROSS THE WEST AND
SOUTH CENTRAL. THIS WOULD SUPPORT A HIGH END WIND ADVISORY FOR THE
SOUTHWEST...WITH WINDS REACHING INTO THE LOW END ADVISORY CENTRAL.

.LONG TERM...THURSDAY THROUGH TUESDAY...

THE MAIN BELT OF THE WESTERLIES IN THE LONG TERM IS CHARACTERIZED BY
AN UPPER LOW/SHORTWAVE OVER THE PACIFIC NORTHWEST THURSDAY...WHICH
APPROACHES THE WESTERN/NORTHERN PLAINS FRIDAY...AND TRAVERSES SOUTH
CENTRAL CANADA WITH SHORTWAVE ENERGY ACROSS NORTH DAKOTA FRIDAY
NIGHT/SATURDAY. EXPECTING DRY WEATHER THURSDAY...WITH A CHANCE OF
THUNDERSTORMS FRIDAY THROUGH SATURDAY. EXPECTING HIGHS MAINLY IN THE
80S THURSDAY AND FRIDAY...AND 75 TO 85 SATURDAY. LOWS MAINLY IN THE
60S.

THEN AN UPPER LEVEL RIDGE BUILDING SUNDAY AS THE LOW MOVES
EAST...WITH DRY WEATHER EXPECTED SUNDAY THROUGH TUESDAY. LOOKING FOR
HIGH TEMPERATURES IN THE 80S SUNDAY THROUGH TUESDAY WITH LOWS IN THE
60S.

&&

.AVIATION...

HOT AND VERY HUMID CONDITIONS THIS AFTERNOON AND EVENING WITH
CONVECTION FORMING NEAR WESTERN TAF SITES OF KISN AND KDIK.
EXPECTING THE MID LEVEL THERMAL CAP TO BE INHIBITING STRONG/SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT WAITING FOR ANY WEAKNESS IN THE
MID LEVEL CAP...OR STRONG SURFACE CONVERGENCE AND ENERGY TO ALLOW A
SURFACE-BASED THUNDERSTORM TO DEVELOP AND BREAK THROUGH THE CAP AND
BECOME STRONG/SEVERE. UNCERTAINTY IN TIMING PLACEMENT BUT BEST GUESS
RIGHT NOW IS NEAR KISN/KDIK...BECAUSE CAP SEEMS STRONGEST OVER
CENTRAL NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR
NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051.

WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 8 PM CDT /7 PM MDT/
WEDNESDAY FOR NDZ001>003-009>011-017>021-031>035-040>046.

HEAT ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR NDZ031-032-040-043.

&&

SHORT TERM...WAA
LONG TERM....JV
AVIATION...BPN
Hazardous weather outlook, Jul 19, 3:36 AM MDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT TUE JUL 19 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
436 AM CDT TUE JUL 19 2011 /336 AM MDT TUE JUL 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY POSSIBLY DEVELOP OVER SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA THIS EARLY TUESDAY MORNING. STRONG TO
SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE LARGE
HAIL...STRONG WINDS...AND HEAVY RAIN.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING
FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES
OF 105 TO 120 ARE EXPECTED. MUCH DRIER AIR WILL ARRIVE ON
WEDNESDAY BEHIND A STRONG COLD FRONT ENDING THE CURRENT HEAT
WAVE.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT
MAINLY OVER WEST AND NORTH CENTRAL NORTH DAKOTA. A FEW STORMS MAY
BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON
AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS WEST AND
CENTRAL NORTH DAKOTA. STAY TUNED FOR UPDATES AND FOR POSSIBLE WIND
HEADLINES.

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH SATURDAY. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

NH

In the hours before

Local storm report, Jul 19, 5:45 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             15 ESE GOLVA            46.65N 103.69W
07/19/2011  M0.88 INCH       GOLDEN VALLEY      ND   LAW ENFORCEMENT

            LOTS OF NICKEL SIZE HAIL.

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:22 PM MDTTornado WarningBISAdams38 min
Jul 18, 6:43 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux62 min
Jul 18, 7:01 PM MDTTornado WarningBISAdams, Grant, Sioux29 min
Jul 18, 7:30 PM MDTTornado WarningBISSioux30 min
Jul 18, 7:46 PM MDTSevere Thunderstorm WarningBISGrant, Sioux45 min
Jul 18, 8:19 PM MDTAreal Flood AdvisoryBISSioux9 hr
Jul 19, 1:57 PM MDTWind AdvisoryBISAdams, Billings, Bowman, Burke, Burleigh, Divide and 13 more28 hr
Jul 19, 3:55 PM MDTSevere Thunderstorm WarningBISGolden Valley65 min
Jul 19, 4:39 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope66 min
Jul 19, 5:44 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope61 min

Nearby

Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.